How do you stop a reaction to niacin?
Studies have shown that taking an aspirin first can decrease the flushing and itching associated with niacin. 3 If you are having trouble with these side effects, you may try to take a 325-milligram aspirin dose at least 15 to 30 minutes prior to taking the niacin.
How long does a niacin reaction last?
Niacin users often experience “prickly heat” or a sense of warmth in the face, neck, ears, trunk, and, less frequently, the upper or lower extremities. Other common features include erythema, itching, and tingling. Symptoms typically last for less than 1 hour to 2.5 hours.
What should you do if you take too much niacin?
If you think you may have overdosed, seek medical attention immediately. Because niacin has also been linked to liver damage and strokes, most doctors now recommend it only for people who can’t take statins to treat high triglyceride levels. If you’re concerned about taking niacin, talk to your doctor.
How do you know if you are allergic to niacin?
What are the side effects of Niacin (Nicotinic Acid)? Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
What 2 can be toxic if given in large amounts?
The fat-soluble vitamins, A, D, E, and K, are stored in the body for long periods of time and generally pose a greater risk for toxicity than water-soluble vitamins when consumed in excess. Eating a normal, well-balanced diet will not lead to toxicity in otherwise healthy individuals.
What causes a niacin flush?
Niacin flush is a common reaction to high doses of niacin. It happens when capillaries expand, increasing blood flow to the skin’s surface.
What happens to the body during a niacin flush?
A ‘Niacin flush’ is a side effect of taking high doses of supplemental niacin (Vitamin B3). The flush happens when niacin causes the small capillaries in your skin to dilate, which increases the flow of blood to the surface of the skin.
What does niacin do to the body?
Niacin is a B vitamin that’s made and used by your body to turn food into energy. It helps keep your nervous system, digestive system and skin healthy. Niacin (vitamin B-3) is often part of a daily multivitamin, but most people get enough niacin from the food they eat.
What are the side effects of taking too much niacin?
High doses of niacin available via prescription can cause:
- Severe skin flushing combined with dizziness.
- Rapid heartbeat.
- Nausea and vomiting.
- Abdominal pain.
- Liver damage.
What does too much niacin do for the body?
Niacin in the form of nicotinamide has fewer side effects than nicotinic acid. However, at high doses of 500 mg/day or more, nicotinamide can cause diarrhea, easy bruising, and can increase bleeding from wounds. Even higher doses of 3,000 mg/day or more can cause nausea, vomiting, and liver damage.
What should you not take with niacin?
Alcohol. Taking niacin with alcohol might increase the risk of liver damage and worsen niacin side effects, such as flushing and itching. Allopurinol (Zyloprim). If you’re taking niacin and have gout, you might need to take more of this gout medicine to control your gout.
Does niacin affect thyroid?
Vitamin B3 (niacin) supplementation may decrease thyroid hormone levels. Preliminary data indicate that vitamin B3 (niacin) supplementation may decrease thyroid hormone levels. In one small study, 2.6 grams of niacin per day helped lower blood fat levels.